Alert archive / Tennessee / Special Weather Statements in 2017

Special Weather Statement, NWS Memphis, TN

August 11, 2017Fayette County, Tennessee

NWS Memphis, TN issued this special weather statement at Aug 11, 2017, 2:21 PM CDT for Fayette County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 2:21 PM CDT (19:21 UTC)
Expired
Aug 11, 2017, 3:00 PM CDT
In force
39 min
Issued by
NWS Memphis, TN

County Fayette County, TN

The radar

The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS84 KMEG 111921
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
221 PM CDT FRI AUG 11 2017
 
MSZ002-003-TNZ088-089-112000-
Marshall MS-Benton MS-Fayette TN-Shelby TN-
221 PM CDT FRI AUG 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

North central Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
Southern Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 220 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Collierville, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in north central Marshall...northwestern Benton...southern
Fayette and southeastern Shelby Counties should monitor this storm
closely.

LAT...LON 3499 8968 3525 8964 3523 8920 3490 8923
      3494 8949 3499 8948
TIME...MOT...LOC 1920Z 276DEG 14KT 3506 8962 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 11, 12:43 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 11, 12:43 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1243 PM CDT Fri Aug 11 2017

.UPDATE...

Updated to include 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1103 AM CDT Fri Aug 11 2017/

UPDATE...
Updated for increased late morning PoPs.

DISCUSSION...
Convection maintaining itself across northeast Arkansas late this
morning...with the anticipation that it will hold together as it
crosses the Mississippi River between 1-3pm. Have increased rain
chances to likely in this zone.

JAB

DISCUSSION... /issued 413 AM CDT Fri Aug 11 2017/

Weak west/northwest flow aloft will prevail over the Midsouth
through early next week. Weak disturbances, some borne from
upstream convective complexes over the plains, will elevate
measurable rain chances a little over what is typical for mid-
August. Lower than normal midlevel heights and increased cloud
cover will help hold daytime highs a couple degrees below normal.

Early morning radar mosaic and GOES IR imagery showed a convective
complex moving east/southeast through OK, with additional storms
to the northeast over southern MO. 00Z models and subsequent rapid
update convection allowing models were in decent agreement in
showing some of these storms making it into the Midsouth toward
midday. It's likely these storms will have generated a mesoscale
convective vort (MCV) max, which may phase with a low amplitude
trof axis. This would help storms to organize and persist during
the heat of the day.

By this evening, most of the storms will have ended, with the
midlevel trof axis and MCV having moved off to the east. A weak
cold front will push south and may serve as a focus for a few
remaining showers and storms over north MS this evening. This
front will likely drop to central MS late tonight. Slightly drier
air will drop into west TN Saturday, with best rain chances mainly
south over north MS- higher to the south near the stalled front
over central MS. What's left of the front will lift back north
into the Midsouth on Sunday, in advance of a weak midlevel
shortwave.

Little change will occur in the overall pattern early next week.
By Wednesday, midlevel heights begin to build, as a 594dm 500mb height
ridge center moves into LA/and southern MS. Late week temps will
likely increase to slightly above normal. Northern portions of the
Midsouth (northeast AR, the MO bootheel and northwest TN) will
remain the southern extent of the westerlies and may see thunderstorm
chances continue through late next week. Deeper into the ridge, over
the remainder of the Midsouth, GFS PoPs and QPF appear a bit
overdone, particularly at night. Forecast PoPs in the extended
have been pulled back a little over the I-40 corridor southward.

PWB

&&

.AVIATION...
18z TAF Cycle

A line of convection currently impacting KJBR will gradually move
SE this afternoon, affecting KMEM and KMKL. Have handled current
thinking on timing with TEMPO for potential MVFR conditions due to
lowered visibility. Latest HRRR guidance suggests more convection
possible tonight after sunset, thus kept VCTS into the overnight.
The exception to this is KTUP, where VCSH is likely this evening
and tonight. Winds from the SW less than 7 kts this afternoon
will become lighter overnight, and become more northerly by the
end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 11, 3:08 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
308 AM CDT Fri Aug 11 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
308 AM CDT Fri Aug 11 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms will be possible through midevening.
Gusty winds and localized heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong thunderstorms will be possible over the weekend,
into the early part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Aug 11, 1:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
152 PM CDT FRI AUG 11 2017

MSZ001-TNZ088-111945-
DeSoto MS-Shelby TN-
152 PM CDT FRI AUG 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

DeSoto County in northwestern Mississippi...
Shelby County in western Tennessee...

At 152 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Southaven, moving southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in DeSoto and Shelby Counties should monitor this storm
closely.

LAT...LON 3492 9024 3495 9025 3498 9030 3504 9027
      3503 9021 3513 9016 3512 9009 3514 9006
      3518 9012 3520 9011 3521 9007 3525 9011
      3526 9015 3525 8964 3499 8968 3499 8972
      3478 8972 3486 9020 3487 9031
TIME...MOT...LOC 1852Z 298DEG 32KT 3499 9000
Special weather statement, Aug 11, 2:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
215 PM CDT FRI AUG 11 2017

MSZ001-002-007-008-112000-
Tunica MS-Marshall MS-DeSoto MS-Tate MS-
215 PM CDT FRI AUG 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Northeastern Tunica County in northwestern Mississippi...
Northwestern Marshall County in northwestern Mississippi...
Central DeSoto County in northwestern Mississippi...
Central Tate County in northwestern Mississippi...

At 215 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Hernando, moving
southeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tunica...northwestern Marshall...central
DeSoto and central Tate Counties should monitor this storm closely.

LAT...LON 3486 9030 3490 8981 3499 8971 3499 8948
      3463 8958 3465 9047
TIME...MOT...LOC 1915Z 300DEG 27KT 3480 8993
Special weather statement, Aug 11, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
221 PM CDT FRI AUG 11 2017

MSZ002-003-TNZ088-089-112000-
Marshall MS-Benton MS-Fayette TN-Shelby TN-
221 PM CDT FRI AUG 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

North central Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
Southern Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 220 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Collierville, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in north central Marshall...northwestern Benton...southern
Fayette and southeastern Shelby Counties should monitor this storm
closely.

LAT...LON 3499 8968 3525 8964 3523 8920 3490 8923
      3494 8949 3499 8948
TIME...MOT...LOC 1920Z 276DEG 14KT 3506 8962

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:30 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton30 min
Aug 11, 1:52 PM CDTSpecial Weather StatementMEGShelby53 min
Aug 11, 2:25 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby35 min
Aug 11, 2:55 PM CDTSpecial Weather StatementMEGFayette35 min
Aug 11, 2:15 PM CDTSpecial Weather StatementMEGDeSoto, Tate, Tunica45 min
Aug 11, 11:40 AM CDTSevere Thunderstorm WarningMEGClay35 min
Aug 11, 12:48 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett27 min
Aug 11, 1:13 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis32 min

Nearby

Special Weather Statements in Tennessee, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.